Hail, Halifax
- When
- May 10, 5:41 PM EST
- Where
- Halifax County, Piney Grove
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.780, -78.830
A slowly decaying cloud shield set up a steep temperature gradient between Lynchburg and Danville Virginia, as a quasi-stationary front parked overhead. This boundary helped to initiate thunderstorm development in the mid to late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A slowly decaying cloud shield set up a steep temperature gradient between Lynchburg and Danville Virginia, as a quasi-stationary front parked overhead. This boundary helped to initiate thunderstorm development in the mid to late afternoon hours. A few of the storms produced large hail in portions of the Virginia Piedmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 10, 5:12 PM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 612 PM EDT TUE MAY 10 2016 .SYNOPSIS... A STATIONARY FRONT REMAINS DRAPED OVER THE MID ATLANTIC. THIS BOUNDARY WILL CONTINUE TO SPARK CHANCES OF SHOWERS AND THUNDERSTORMS FOR TONIGHT THROUGH THURSDAY. A COLD FRONT SHOULD CROSS OVERHEAD BY FRIDAY. COOLER AIR SHOULD FOLLOW FOR THE UPCOMING WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 612 PM EDT TUESDAY... MADE SOME MINOR ADJUSTMENTS TO TEMPERATURES...SHAPING TOWARDS THE SFC OBS AND LAV GUIDANCE FOR THIS EVENING INTO TONIGHT. FOR EARLY THIS EVENING INTO TONIGHT...BLENDED IN HRRR WHICH CAPTURED THE CONVECTION ALONG BLUE RIDGE MOUNTAINS. DECIDED TO HOLD ON TO SCATTERED POPS TONIGHT...WITH A STATIONARY FRONT OVER THE REGION. WILL WAIT AND SEE IF A BAND OF CONVECTION APPROACHES FROM THE WEST LATE AS SUGGESTED BY HRRR AND RNK WRFARW AFTER 08Z. THE HIRESW-ARW EAST MODEL WEAKENS CONVECTION BEFORE ITS ARRIVAL LATE TONIGHT FOR THE WESTERN MOUNTAINS. MORE CHANGES LATER THIS EVENING... AS OF 345 PM EDT TUESDAY... A SIGNIFICANT TEMPERATURE GRADIENT EXISTS BETWEEN LYNCHBURG AND THE REST OF OUR COUNTY WARNING AREA. CLOUDS ARE STILL HOLDING AT LYNCHBURG WITH TEMPERATURES IN THE LOWER 60S, BUT THE CLOUDS COULD CLEAR IN THE NEXT COUPLE HOURS. MEANWHILE, SUNSHINE HAS EMERGED TO SEND TEMPERATURES INTO THE LOWER 70S TO THE LOWER 80S. THIS HEATING HAS DESTABILIZED THE ATMOSPHERE WHERE OVER 1,000 J/KG OF CAPE IS AVAILABLE ACROSS THE NEW RIVER VALLEY AND THE PIEDMONT ALONG THE VA/NC BORDER. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP LATER IN THE AFTERNOON TO EVENING HOURS. WITH A STATIONARY FRONT STILL OVER THE REGION AND THIS AFOREMENTIONED TEMPERATURE GRADIENT IN PLACE, THERE COULD BE A FEW STRONG STORMS AS A SHORTWAVE TROUGH ADVANCES OVERHEAD THIS EVENING. ALTHOUGH CONVECTION SHOULD WANE TOWARD MIDNIGHT TONIGHT, SOME SHOWERS COULD LINGER THROUGHOUT THE NIGHT. IT IS POSSIBLE FOR A LITTLE PATCHY FOG AND LOW CLOUDS DUE TO THE RECENT RAINFALL AND THE MOIST GROUND. ANOTHER ROUND OF SHOWERS COULD ARRIVE DURING WEDNESDAY MORNING FROM THE REMNANTS OF UPSTREAM CONVECTION THAT ORIGINATED EARLIER. LOW TEMPERATURES WERE KEPT ON THE WARMER SIDE OF GUIDANCE DUE TO EXTENSIVE CLOUD COVER. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS COULD DEVELOP BY THE AFTERNOON, BUT IT WILL GREATLY DEPEND ON HOW QUICKLY THE CLOUDS CLEAR TO INCREASE THE INSTABILITY. WITH THE STATIONARY FRONT STILL OVERHEAD, THERE IS STILL A MARGINAL RISK OF SEVERE WEATHER ON WEDNESDAY. HIGHS WERE KEPT ON THE COOLER SIDE OF GUIDANCE WITH UPPER 60S TO THE UPPER 70S EXPECTED. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 330 PM EDT TUESDAY... THE UPPER PATTERN WILL REMAIN PROGRESSIVE AS IT TRANSITIONS TO AN EASTERN TROF THROUGH THE END OF THE WEEK...KEEPING OUR WEATHER QUITE UNSETTLED THROUGH THE PERIOD. A FRONTAL BOUNDARY WILL BE MEANDERING BACK AND FORTH ACROSS THE REGION WITH WAVES OF LOW PRESSURE RIPPLING ALONG AS THE MAIN PARENT LOWS CONTINUE TO TRACK NORTH THROUGH THE MISSISSIPPI VALLEY. THIS WILL KEEP WARM AND UNSTABLE AIR OVER THE AREA WITH A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THURSDAY. BY FRIDAY THE DIGGING UPPER TROF WILL DRIVE LOW PRESSURE AT THE SURFACE THROUGH EASTERN CANADA AND SWING A TRAILING COLD FRONT THROUGH THE APPALACHIANS AND CENTRAL MID ATLANTIC REGION AND USHER IN MUCH COLDER AIR FOR THE WEEKEND ON GUSTY NORTHWEST WINDS. SHOWERS WILL REMAIN POSSIBLE ON SATURDAY AS MODEST MID LEVEL LAPSE RATES COMBINE WITH A SHORT WAVE ROTATING THROUGH THE UPPER FLOW. THIS PATTERN IS NOT DECLARING ANY DEFINITIVE SCENARIO FOR SEVERE WEATHER IN OUR REGION BUT WITH AMPLE INSTABILITY SPECIFIC DETAILS WILL BE EVALUATED DAILY ALONG WITH THE PROSPECT OF ANY LOCAL HYDRO ISSUES ARISING FROM LOCALLY HEAVY RAIN WITH PWATS WELL OVER ONE INCH. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 330 PM EDT TUESDAY... THE UPPER LEVEL PATTERN WILL REMAIN PROGRESSIVE AS IT BECOMES QUASI ZONAL THROUGH EARLY NEXT WEEK. SUNDAY LOOKS TO BE MOSTLY DRY WITH HIGH PRESSURE AT THE SURFACE...BUT A FRONTAL BOUNDARY WILL ONCE AGAIN SAG INTO THE REGION FROM THE NORTH AND LINGER THROUGH THE EARLY PART OF NEXT WEEK. THIS LOOKS TO KEEP A CHANCE FOR SOME SHOWERS IN OUR FORECAST FOR SUNDAY NIGHT THROUGH MONDAY...WITH A BETTER CHANCE FOR PRECIPITATION BY TUESDAY AS DEVELOPING LOW PRESSURE MOVES OUT OF THE LOWER MISSISSIPPI VALLEY. TEMPERATURES LOOK TO REMAIN A FEW DEGREES BELOW NORMAL THROUGH THE PERIOD. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... AS OF 145 PM EDT TUESDAY... CLOUDS ARE SLOWLY ERODING WEST TO EAST ACROSS THE REGION, BUT KROA AND KLYH STILL REMAIN WITH A MVFR CEILING AT THIS HOUR. THOSE SHOULD LIFT TO VFR IN THE NEXT HOUR OR TWO. THE MAIN AVIATION THREAT THIS AFTERNOON IS THE POSSIBILITY OF SCATTERED SHOWERS AND THUNDERSTORMS. CONFIDENCE IS STILL NOT HIGH ENOUGH TO PINPOINT EXACTLY WHERE ANY CONVECTION WILL FIRE. IT SEEMS THAT AREAS ALONG KBLF/KLWB/KBCB MAY BE WHERE ANY DEVELOPMENT OCCURS FIRST. VCTS REMAINS IN ALL TAF SITES, BUT THE BEST CHANCE OF THUNDER APPEARS TO BE LATER THIS EVENING DURING THE 4 PM TO 8 PM WINDOW. ANY CONVECTIVE ACTIVITY SHOULD SUBSIDE TOWARD MIDNIGHT TONIGHT, WHILE SCATTERED SHOWERS MAY LINGER SEVERAL HOURS LONGER. THE WET GROUND AND RECENT RAINFALL COULD ALLOW SOME MVFR/IFR FOG TO FORM AFTER MIDNIGHT, BUT THERE WILL BE PLENTY OF CLOUD COVER ALOFT THAT MAY KEEP THE VISIBILITIES FROM DROPPING LOWER. HOWEVER, THERE IS ALSO THE POSSIBILITY OF IFR CEILINGS DEVELOPING TOWARD EARLY WEDNESDAY MORNING. CONFIDENCE IS HIGHEST AT KLYH FOR THE LOWER CEILINGS TO MATERIALIZE. MORE SCATTERED SHOWERS MAY REACH KBLF/KLWB/KBCB/KROA LATER IN THE MORNING FROM ANY REMNANTS OF UPSTREAM CONVECTION THAT ORIGINATED EARLIER. EXTENDED DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY BECOME MORE WIDESPREAD DURING THE REMAINDER OF THIS WEEK. IN ADDITION, THERE COULD STILL BE PATCHY FOG AND MVFR/IFR CEILINGS DURING THE MORNING HOURS EACH DAY. A COLD FRONT IS EXPECTED TO CROSS OVERHEAD BY FRIDAY, SO ANY SIGNIFICANT CLEARING AT KLYH/KDAN TO VFR SHOULD TAKE PLACE LATER THIS WEEKEND WHEN A COOLER AIR MASS ARRIVES. SOME MVFR CEILINGS COULD LINGER INTO SATURDAY THROUGH THE MOUNTAINS. HIGH PRESSURE SHOULD BRING BETTER FLYING WEATHER THROUGHOUT THE REGION DURING SUNDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PW NEAR TERM...KK/PW SHORT TERM...MBS LONG TERM...MBS AVIATION...PW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 545 AM EDT TUE MAY 10 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-110945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 545 AM EDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS EVENING MAY CONTAIN STRONG WINDS OR HAIL. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF KENTUCKY AND TENNESSEE THIS AFTERNOON. THESE STORMS WILL THEN MOVE EAST INTO THE CENTRAL APPALACHIANS THIS EVENING. THE GREATEST THREAT TO OUR REGION WOULD BE BETWEEN 6PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 441 PM EDT TUE MAY 10 2016 VAZ019-020-102130- BATH-ALLEGHANY- 441 PM EDT TUE MAY 10 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BATH...CITY OF COVINGTON AND CENTRAL ALLEGHANY COUNTIES THROUGH 530 PM EDT... AT 440 PM EDT...A STRONG THUNDERSTORM WAS OVER CALLAGHAN...MOVING NORTHEAST AT 25 MPH. PEA-SIZED HAIL IS LIKELY WITH THIS THUNDERSTORM. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. LOCATIONS IMPACTED INCLUDE... COVINGTON... CLIFTON FORGE... HOT SPRINGS... WARM SPRINGS... AND CALLAGHAN. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3769 7998 3775 8020 3813 7989 3800 7963 TIME...MOT...LOC 2040Z 199DEG 20KT 3780 8007 RAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 506 PM EDT TUE MAY 10 2016 VAZ022-023-034-102200- ROANOKE-BOTETOURT-BEDFORD- 506 PM EDT TUE MAY 10 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROANOKE...NORTHEASTERN CITY OF ROANOKE...SOUTHERN BOTETOURT AND NORTHWESTERN BEDFORD COUNTIES UNTIL 6 PM EDT... AT 505 PM EDT...A STRONG THUNDERSTORM WAS NEAR CLOVERDALE...MOVING EAST AT 20 MPH. PEA SIZE HAIL IS POSSIBLE WITH THIS STORM...ALONG WITH WIND GUSTS TO 35 MPH AND FREQUENT CLOUD-TO-GROUND LIGHTNING. LOCATIONS IMPACTED INCLUDE... ROANOKE AIRPORT... BEDFORD... TROUTVILLE... MONTVALE... AND BLUE RIDGE. THIS INCLUDES THE NATIONAL D DAY MEMORIAL. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3730 7995 3747 7996 3749 7950 3725 7952 TIME...MOT...LOC 2105Z 277DEG 16KT 3736 7983 RAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 2 S BLUE RIDGE 37.35N 79.82W
05/10/2016 E0.25 INCH BOTETOURT VA TRAINED SPOTTER
&&
JMORROWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT TUE MAY 10 2016
VAZ022-033-102230-
ROANOKE-FRANKLIN-
541 PM EDT TUE MAY 10 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
ROANOKE...NORTHWESTERN FRANKLIN AND SOUTHERN CITY OF
ROANOKE...
AT 540 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM CAVE SPRING TO NEAR POAGES MILL TO NEAR BENT
MOUNTAIN...AND MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH
THESE THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BOONES MILL...
AND BENT MOUNTAIN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3722 7984 3723 7982 3721 7980 3722 7979
3711 7979 3705 7985 3709 8011 3712 8013
3711 8016 3711 8018 3715 8014 3726 8013
3727 7986
TIME...MOT...LOC 2140Z 269DEG 12KT 3722 8003 3716 8005 3712 8012
RABSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT TUE MAY 10 2016
VAZ034-045-102245-
CAMPBELL-BEDFORD-
557 PM EDT TUE MAY 10 2016
...A STRONG THUNDERSTORM WILL AFFECT CITY OF LYNCHBURG
AND NORTHEASTERN BEDFORD COUNTIES...
AT 556 PM EDT...A STRONG THUNDERSTORM WAS NEAR PEAKS OF OTTER
SUMMIT...MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED WITH
THIS THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
BEDFORD...
FOREST...
BOONSBORO...
AND GOODE.
THIS INCLUDES LYNCHBURG AIRPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3735 7967 3748 7967 3748 7965 3745 7963
3746 7961 3745 7959 3748 7957 3750 7922
3748 7921 3748 7920 3730 7920
TIME...MOT...LOC 2156Z 271DEG 36KT 3740 7956
RABSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT TUE MAY 10 2016
VAZ058-059-102330-
CHARLOTTE-HALIFAX-
626 PM EDT TUE MAY 10 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHARLOTTE AND EAST
CENTRAL HALIFAX COUNTIES THROUGH 730 PM EDT...
AT 625 PM EDT...A STRONG THUNDERSTORM WAS OVER SCOTTSBURG...MOVING
EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
CLOVER...
REDOAK...
SCOTTSBURG...
AND DRYBURG.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3689 7849 3670 7865 3669 7864 3669 7866
3668 7869 3667 7886 3685 7890 3695 7848
TIME...MOT...LOC 2225Z 258DEG 20KT 3678 7879
RABThe Raleigh/Durham radar (KRAX), 128 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638678, 638679.